[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.166.112.64. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
December 11, 1937

SEVERE DERMATITIS MEDICAMENTOSA FOLLOWING THE ADMINISTRATION OF SULFANILAMIDE

Author Affiliations

Gadsden, Ala.

From the Guice-Morgan Clinic.

JAMA. 1937;109(24):1982-1983. doi:10.1001/jama.1937.92780500005011b
Abstract

The initial clinical and experimental report of the use of sulfanilamide (para-amino-benzene-sulfonamide) in this country was by Long and Bliss.1 Subsequent reports have shown its worth in the treatment of hemolytic streptococcus infection,2 meningococcic infection3 and gonococcic infection,4 and one report has been concerned with its apparent efficacy in the treatment of severe gas bacillus infection.5

Certain toxic manifestations have been recognized since early in its use. These are dizziness, lassitude, general malaise, cyanosis, sulfhemoglobinemia and fever. Harvey and Janeway6 reported three cases of acute hemolytic anemia that developed during the administration of the drug, and all three experienced prompt recovery following blood transfusions. Schwentker and his associates3 mention the fact that a morbilliform rash occasionally occurs in patients when sulfanilamide is used in the treatment of streptococcic infections. Hageman7 states that such a rash appeared in about one half of his cases that

First Page Preview View Large
First page PDF preview
First page PDF preview
×